Alert archive / North Carolina / Special Weather Statements in 2019

Special Weather Statement, NWS Raleigh, NC

August 19, 2019Cumberland County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 19, 2019, 3:08 PM EDT for Cumberland County, North Carolina. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2019, 3:08 PM EDT (19:08 UTC)
Expired
Aug 19, 2019, 3:45 PM EDT
In force
37 min
Issued by
NWS Raleigh, NC

County Cumberland County, NC

The radar

The Raleigh/Durham radar (KRAX), 84 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 3:50 PM EDTTSTM WND DMG4 Sw Bonnie Doone, NCTREE REPORTED DOWN ON CLIFFDALE ROAD.
Aug 19, 3:50 PM EDTTSTM WND DMG5 N Rockfish, NCTREE DOWN ON CHRISTINA STREET. TIME ESTIMATED BY RADAR. REPORT FROM SPECTRUM NEWS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2019-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 721 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2019-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
721 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

612 
WWUS82 KRAH 191908
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
308 PM EDT Mon Aug 19 2019
 
NCZ088-191945-
Cumberland NC-
308 PM EDT Mon Aug 19 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CUMBERLAND COUNTY
UNTIL 345 PM EDT...

At 307 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fayetteville. This storm was nearly stationary.

Pea size hail, pockets of heavy downpours, and wind gusts up to 40 
mph will be possible with this storm.

Locations impacted include...
Fayetteville, Fort Bragg, Eastover, Bonnie Doone and Vander. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3499 7905 3501 7906 3502 7907 3507 7909
      3509 7909 3517 7881 3504 7878 3498 7905
TIME...MOT...LOC 1907Z 190DEG 4KT 3508 7888 

$$

MORROW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 19, 2:50 PM EDT, 18 minutes earlier.

Area forecast discussion, Aug 19, 2:50 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
250 PM EDT Mon Aug 19 2019

.SYNOPSIS...
An area of high pressure positioned offshore will maintain a warm
and humid air mass over central NC through Thursday while a weak
surface trough remains stationary over the western Piedmont. A cold
front will approach from the northwest late in the work week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1040 AM Monday...

Morning update: As expected all fog and low stratus has burned off
very quickly this morning with temperatures already climbing through
the 80s at all locations. Winds will remain southwesterly at around
5 kts or less. Expect convection to get going later this afternoon
with severe storms not as likely due to a lack of shear over the
area. Forecast is otherwise on track. -Ellis

A relatively moist air mass remains in place across central NC,
though not as moist as 24 hours ago thanks to a layer of drier air
aloft. This dry layer between 700 and 300mb projected to moist en
once again later today thanks to the approach/arrival of a mid level
trough. this feature will back the mid level flow to a sly direction
and advect moisture aloft over central NC. While convection on
Sunday was fairly sparse, we should see a bit more coverage later
this afternoon into the evening hours thanks to the presence of the
mid level trough. Overall support is weak, however, so just
expecting 30-40 percent coverage with the greatest concentration
expected south of highway 64.

Abundant sunshine to start the day will give way to partly cloudy
skies as the atmosphere destabilizes. Afternoon temperatures will be
comparable to the past few days, averaging in the lower 90s. When
the humidity is factored in, heat indices along and east of highway
1 will reach 100 to 103 degrees.

Tonight, the bulk of the convection will diminish/dissipate with
loss of hearing, though a stray shower or storm may persist until
midnight. Otherwise, skies will be fair/partly cloudy. It will
remain warm/humid with overnight temperatures in the low-mid 70s.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 350 AM Monday...

While early morning fog and stratus will be absence from most places
this morning, we should see a bit more fog and stratus early
Tuesday, primarily over the southern-western Piedmont. The presence
of a mid level trough overhead will enhance convergence along the
Piedmont trough, leading to scattered convection by afternoon into
the Tuesday night. The bulk shear will be notably stronger, with
pockets of 20-25kts possible. This shear may be enough to result in
broken lines of convection, increasing the threat for a few strong-
severe storms producing locally damaging wind gusts. Currently do
not think the threat for strong-severe storms is worth a mention in
the hazardous weather outlook at this time since the expected strong
storm coverage expected to be isolated. If model guidance trends a
little stronger later today, then could see a mention in the HWO.

High temperatures Tuesday may end up a couple of degrees cooler
thanks to an uptick in cloud coverage. Highs should average near 90-
lower 90s.

Potential for a few showers and t-storms to persist well into
Tuesday night as the mid level shear axis aloft may strengthen
thanks to another s/w passing to its north. In addition, a light
persistent low level sly flow will maintain/replenish moisture in
the lower half of the atmosphere, leading to a greater risk for low
clouds/patchy fog by early Wednesday.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 250 PM Monday...

Primarily weak flow aloft will transition to more zonal flow in
nature by midweek, with a series of strong upper-level disturbances
expected to help deepen the upper-level trough near the CAN/US
border. At the surface, Bermuda high pressure will maintain
southerly flow across central NC ahead of a cold front, likely to
slide from NW to SE early in the weekend. Behind the front, a cooler
and drier airmass is expected to setup shop by early next week.

Heat and humidity will gradually take a backseat to shower and
thunderstorm chances/coverage by the end of the work-week as weak
WAA continues ahead of the cold front. Prior to the fronts arrival,
the leeside/pre-frontal trough should play host to increasing
thunderstorm coverage each afternoon and evening, with some periodic
enhancement possible thanks to weak sub-tropical impulses continuing
to linger around the western periphery of the subtropical high. Have
trended POPs up each day during at least the diurnally favored time
frame, peaking Friday and Saturday in response to best FROPA forcing
arrival across the area. Albeit a bit against climatology, models
continue to hint at a complete FROPA thanks to a secondary strong
mid level shortwave push from out of the Ohio Valley. In response,
have trended temperatures and POPs down a bit on the backside of the
boundary, likely to continue into early next week. Afternoon high
temperatures should remain near to slightly below normal from Friday
to Monday thanks initially to increased and widespread mid to upper-
level cloud cover, followed by cooler and drier high pressure along
with northeasterly surface flow remaining dominant behind the
frontal boundary. Overnight lows will settle into the middle to
upper-60s during the same time frame.

&&

.AVIATION /18Z MONDAY THROUGH FRIDAY/...
As of 205 PM Monday...

24 Hour TAF Period: Convection already popping up across central NC
this afternoon with a lot of instability in place over the area.
Expect localized convection to not move much once it forms due to
very little wind shear in the area. Scattered showers and storms
will continue through sunset and then beginning to decrease
thereafter. Some chance for fog and low stratus overnight but patchy
in coverage.

Long Term: More unsettled weather for the long term as a wave moves
up from the Gulf of Mexico bringing more moisture to the area and
then a frontal system moves in from the northwest late in the week.
This will keep chances high for periods of adverse aviation
conditions across the area.

&&

.EQUIPMENT...
GSO upper air flights ( both 12Z and 00Z) have been scheduled
through 12Z Friday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...WSS
NEAR TERM...Ellis/WSS
SHORT TERM...WSS
LONG TERM...JJM
AVIATION...Ellis
EQUIPMENT...RAH
Hazardous weather outlook, Aug 19, 4:19 AM EDT, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
419 AM EDT Mon Aug 19 2019

NCZ007>011-021>028-038>043-073>078-083>086-088-089-201000-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
419 AM EDT Mon Aug 19 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 19, 1:46 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Raleigh NC
146 PM EDT Mon Aug 19 2019

NCZ075-086-191830-
Hoke NC-Moore NC-
146 PM EDT Mon Aug 19 2019

...A STRONG NEARLY STATIONARY THUNDERSTORM WILL AFFECT SOUTHEASTERN
MOORE AND NORTHWESTERN HOKE COUNTIES UNTIL 230 PM EDT...

At 145 PM EDT, Doppler radar was tracking a strong thunderstorm near
Aberdeen, or near Southern Pines. This storm was nearly stationary.

Pea size hail, pockets of heavy rainfall, and wind gusts up to 50
mph will be possible with this storm.

Locations impacted include...
Southern Pines, Pinehurst, Aberdeen, Pinebluff and Ashley Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3505 7948 3506 7948 3506 7951 3521 7945
      3520 7921 3500 7927
TIME...MOT...LOC 1745Z 279DEG 3KT 3513 7937

MORROW
Special weather statement, Aug 19, 1:55 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Raleigh NC
155 PM EDT Mon Aug 19 2019

NCZ024-040-191830-
Chatham NC-Orange NC-
155 PM EDT Mon Aug 19 2019

...A STRONG NEARLY STATIONARY THUNDERSTORM WILL AFFECT SOUTH CENTRAL
ORANGE AND NORTHEASTERN CHATHAM COUNTIES UNTIL 230 PM EDT...

At 154 PM EDT, Doppler radar was tracking a strong thunderstorm near
Carrboro, or 7 miles southwest of Chapel Hill. This storm was nearly
stationary.

Pea size hail, dangerous lightning, and wind gusts up to 50 mph will
be possible with this storm.

Locations impacted include...
Chapel Hill, Pittsboro, Carrboro, Jordan Lake, Fearrington and Bynum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

If on or near Jordan Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3590 7901 3586 7902 3587 7895 3567 7909
      3579 7930 3585 7926 3585 7924 3586 7925
      3591 7921
TIME...MOT...LOC 1754Z 296DEG 3KT 3583 7910

MORROW
Special weather statement, Aug 19, 2:16 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Raleigh NC
216 PM EDT Mon Aug 19 2019

NCZ077-088-089-191900-
Sampson NC-Harnett NC-Cumberland NC-
216 PM EDT Mon Aug 19 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
SAMPSON...SOUTHERN HARNETT AND NORTHERN CUMBERLAND COUNTIES UNTIL
300 PM EDT...

At 215 PM EDT, Doppler radar was tracking an area of strong
thunderstorms southwest of Lillington. These storms were nearly
stationary.

Pea size hail, pockets of heavy rainfall, and wind gusts up to 50
mph will be possible with this storm.

Locations impacted include...
Fayetteville, Godwin, Spring Lake, Eastover, Wade, Falcon, Linden,
Pineview, Anderson Creek and Timberlake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3540 7891 3523 7849 3505 7865 3527 7918
TIME...MOT...LOC 1815Z 061DEG 3KT 3530 7894

MORROW
Special weather statement, Aug 19, 2:28 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Raleigh NC
228 PM EDT Mon Aug 19 2019

NCZ027-043-191900-
Nash NC-Wilson NC-
228 PM EDT Mon Aug 19 2019

...A STRONG NEARLY STATIONARY THUNDERSTORM WILL AFFECT CENTRAL NASH
COUNTY UNTIL 300 PM EDT...

At 227 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elm City, or near Nashville. This storm was nearly stationary.

Pea size hail, torrential downpours, and wind gusts up to 40 mph
will be possible with this storm.

Locations impacted include...
Rocky Mount, Nashville, Elm City, Sharpsburg and Tar River Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3580 7789 3591 7810 3601 7791 3591 7781
      3587 7783 3586 7781
TIME...MOT...LOC 1827Z 140DEG 1KT 3588 7790

MORROW
Special weather statement, Aug 19, 2:47 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Raleigh NC
247 PM EDT Mon Aug 19 2019

NCZ076-077-191930-
Lee NC-Harnett NC-
247 PM EDT Mon Aug 19 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN HARNETT AND CENTRAL LEE
COUNTIES UNTIL 330 PM EDT...

At 247 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Sanford, moving north at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sanford, Broadway, Olivia, Seminole, Pineview and Gum Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3530 7897 3524 7912 3549 7926 3554 7899
TIME...MOT...LOC 1847Z 171DEG 10KT 3534 7913

MORROW
Special weather statement, Aug 19, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
308 PM EDT Mon Aug 19 2019

NCZ088-191945-
Cumberland NC-
308 PM EDT Mon Aug 19 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CUMBERLAND COUNTY
UNTIL 345 PM EDT...

At 307 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fayetteville. This storm was nearly stationary.

Pea size hail, pockets of heavy downpours, and wind gusts up to 40
mph will be possible with this storm.

Locations impacted include...
Fayetteville, Fort Bragg, Eastover, Bonnie Doone and Vander.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3499 7905 3501 7906 3502 7907 3507 7909
      3509 7909 3517 7881 3504 7878 3498 7905
TIME...MOT...LOC 1907Z 190DEG 4KT 3508 7888

MORROW

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 1:39 PM EDTSpecial Weather StatementRAHAnson66 min
Aug 19, 1:46 PM EDTSpecial Weather StatementRAHHoke44 min
Aug 19, 1:55 PM EDTSpecial Weather StatementRAHChatham35 min
Aug 19, 2:16 PM EDTSpecial Weather StatementRAHHarnett44 min
Aug 19, 2:28 PM EDTSpecial Weather StatementRAHNash32 min
Aug 19, 2:47 PM EDTSpecial Weather StatementRAHLee43 min
Aug 19, 2:49 PM EDTSevere Thunderstorm WarningRAHHarnett, Lee41 min
Aug 19, 2:54 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Sampson51 min
Aug 19, 3:29 PM EDTSpecial Weather StatementRAHCumberland61 min
Aug 19, 3:34 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Sampson41 min
Aug 19, 3:37 PM EDTSevere Thunderstorm WarningRAHDavidson, Randolph38 min
Aug 19, 3:39 PM EDTSpecial Weather StatementRAHNash66 min
Aug 19, 4:15 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson45 min
Aug 19, 4:16 PM EDTAreal Flood AdvisoryRAHCumberland, Sampson59 min
Aug 19, 4:20 PM EDTSevere Thunderstorm WarningRAHWake40 min
Aug 19, 4:25 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Johnston, Nash, Wayne, Wilson65 min
Aug 19, 4:28 PM EDTSpecial Weather StatementRAHChatham, Lee62 min
Aug 19, 4:31 PM EDTSevere Thunderstorm WarningRAHFranklin, Wake59 min
Aug 19, 4:36 PM EDTSpecial Weather StatementRAHMontgomery54 min
Aug 19, 4:38 PM EDTSpecial Weather StatementRAHRandolph67 min
Aug 19, 4:43 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Davidson, Guilford, Montgomery, Moore and 2 more47 min
Aug 19, 4:47 PM EDTSpecial Weather StatementRAHForsyth58 min
Aug 19, 4:54 PM EDTAreal Flood AdvisoryRAHAlamance, Chatham2 hr
Aug 19, 4:59 PM EDTSevere Thunderstorm WarningRAHWake28 min
Aug 19, 5:04 PM EDTAreal Flood AdvisoryRAHJohnston, Nash, Wayne, Wilson71 min
Aug 19, 5:25 PM EDTSpecial Weather StatementRAHFranklin, Wayne, Wilson65 min
Aug 19, 5:25 PM EDTSevere Thunderstorm WarningRAHChatham, Randolph50 min
Aug 19, 5:27 PM EDTAreal Flood AdvisoryRAHDavidson, Forsyth, Guilford3 hr
Aug 19, 5:28 PM EDTSpecial Weather StatementRAHDavidson, Forsyth, Guilford47 min
Aug 19, 5:31 PM EDTAreal Flood AdvisoryRAHFranklin, Johnston, Nash, Wake42 min
Aug 19, 5:32 PM EDTAreal Flood AdvisoryRAHRandolph92 min
Aug 19, 5:33 PM EDTSevere Thunderstorm WarningRAHFranklin, Johnston, Nash, Wake, Wilson18 min
Aug 19, 5:33 PM EDTSevere Thunderstorm WarningRAHGuilford57 min
Aug 19, 5:42 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth63 min
Aug 19, 5:43 PM EDTFlash Flood WarningRAHGuilford3 hr
Aug 19, 6:37 PM EDTSpecial Weather StatementRAHGuilford23 min
Aug 19, 6:47 PM EDTSpecial Weather StatementRAHDavidson, Forsyth43 min
Aug 19, 7:02 PM EDTAreal Flood AdvisoryRAHDavidson, Randolph84 min
Aug 19, 7:12 PM EDTSpecial Weather StatementRAHGuilford48 min
Aug 19, 7:28 PM EDTSpecial Weather StatementRAHForsyth47 min

Nearby

Special Weather Statements in North Carolina, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.